Alert archive / Vermont / Flash Flood Warnings in 1996

Flash Flood Warning 4, NWS Burlington, VT

April 24, 1996Rutland County, Vermont

NWS Burlington, VT issued this flash flood warning at Apr 24, 1996, 5:05 AM EDT for Rutland County, Vermont. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 24, 1996, 5:05 AM EDT (09:05 UTC)
Expired
Apr 24, 1996, 12:00 PM EDT
In force
7 hr
Issued by
NWS Burlington, VT
Area
Whole counties

County Rutland County, VT

The nearest sounding before it

Albany, NY (KALB), launched 00:00Z, 9.1 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 1996-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 1996-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -90 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
538 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
-90 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBTV 240908
FFWBTV
VTC021-241600-
 
BULLETIN - EBS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
505 AM EDT WED APR 24 1996
 
THE NATIONAL WEATHER SERVICE IN BURLINGTON VT HAS ISSUED A
FLOOD WARNING EFFECTIVE UNTIL NOON EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHWEST VERMONT
 
   ...RUTLAND COUNTY
 
AT 5 AM...THE RIVER STAGE ON THE OTTER CREEK AT CENTER RUTLAND HAD RISEN
TO 10.3 FEET. AT THIS LEVEL...FLOODING WILL AFFECT ALFRECIA ROAD AND
SOUTH CREEK ROAD IN CLARENDON. FURTHER NORTH IN PITSFORD FLOODING WILL
AFFECT ELM STREET...DEPOT HILL ROAD AND GORHAM BRIDGE ROAD.
 
RIVERS RILL CONTINUE TO RESPOND TO THE RUNOFF FROM LAST NIGHT/S HEAVY
RAINS SO FURTHER RISES CAN BE EXPECTED THIS MORNING WITH ADDITIONAL
FLOODING LIKELY.
 
IF YOU LIVE OR TRAVEL NEAR THE OTTER CREEK OR OTHER WATERWAYS...BE ALERT
TO THE POSSIBILITY OF FLOODING AND SEEK HIGHER GROUND.
 
 
 
 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WtATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED
QUICKLY. YOU SHOULD MOVE TO HIGHER GROUND.
 
CADIMA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at Apr 24, 2:43 AM EDT, 2 hours 22 minutes earlier.

Area forecast discussion, Apr 24, 2:43 AM EDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
240 AM EDT WED APR 24 1996

AGREE WITH KEEPING FFA UP THIS AM.  ALTHO HVY RN IS OVER RIVERS WL
NOT CREST TIL LATER THIS AM OR AFTN SO ADDITL FLOODG STILL PSBL AS
RIVERS ARE VRY HI.

COLDER AIR MOVG IN BHND STORM WITH SOME S- ACRS W NY.  MSS MIXG WITH
IP- AND WL CHG TO SNW SOON...SLK ALRDY S-.  HIR TRRN IN VT WL CHG TO
S- ERLY THIS AM BUT VLYS WL LKLY RMN R-.  MDLS KEEP LOTS OF LLVL
MSTR AND THE THREAT OF LGT PCPN ACRS NRN FA THIS AM BFR DRYING
ALLOWS FROM SOME SS THIS AFTN BUT MID CLDS ASSOC S/WV IN NW FLOW WL
APCH W ZNS LATE.

ANY SUN WL HELP TO DESTAB ATMOS AS -32 AT H5 PROGGED TO MOV OVR NRN
FA.  T1/T5 LPS RATE VRY UNSTAB WITH 15 DEG DIFFERENCE.  THIS
COMBINED WITH S/WV MAY RSLT IN SOME INSTAB RW- LATE TDA/THIS EVNG.

NXT SYSTM TO AFFECT FA LATE THU/THU NGT.  SFC LOW PROGGED TO MOV
THRU THE GT LKS RGN WITH ASSOC WRMFNT MOVG TO FA THU EVNG.  STG H8
JET TO INCR LL>VL MSTR AND GOOD ISEN LIFT AHD OF FNT SHD BRING SOME
RAIN TO FA THU AFTN.

FWC TMPS LOOK OK BUT MAY BE TOO LOW ON THU WITH GOOD SRLY FLOW AND
WAA.

KJC

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 10:45 PM EDTFlash Flood WarningBTVWindsor9 hr
Apr 23, 10:45 PM EDTFlash Flood WarningBTVChittenden, Lamoille, Washington9 hr

Nearby

Flash Flood Warnings in Vermont, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.